Texas, 2017Damaging Wind in Texas, September 23, 2017
September 23, 2017 · NWS EPZ · 1 event in 1 county or zone
A deep early fall trough was moving into the Four Corners region with a dryline setup through Hudspeth County. These features combined to produce some strong to severe thunderstorms over eastern Hudspeth County in the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep early fall trough was moving into the Four Corners region with a dryline setup through Hudspeth County. These features combined to produce some strong to severe thunderstorms over eastern Hudspeth County in the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 23, 2:29 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 23, 2:29 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
329 PM MDT Sat Sep 23 2017
.SYNOPSIS...
Persistent upper trough continuing in place over the Great Basin
for the next several days. Resultant southerly flow aloft will
bring some tropical moisture across the area. A chance of
thunderstorms will continue through Monday, mainly from El Paso
east. A cool front moves in from the east Tuesday, spreading the
moisture to areas west of the Rio Grande Valley. From Tuesday
through most of the remainder of the week, the entire area will
see scattered thunderstorms. A few could become severe, with large
hail and damaging winds. Temperatures after Tuesday will cool
below normal.
&&
.DISCUSSION...
Persistent long wave upper trough over the Great Basin will
continue in place with very little movement through mid to late
portion of next week. Sub tropical moisture continues to stream
northward in the southerly flow aloft. WV imagery shows plume
still from about El Paso east, although deepest layered moisture
now east of the CWA. Will keep Flash Flood Watch in for eastern
CWA, but have less confidence in this now. Short wave rotating out
of the trough and to the Gila Region now. Lots of CU with this
feature, along with a few showers, but left POPs out of this area
tonight as short wave should be through.
Sunday and Monday...moisture plume continues to hang on in the far
eastern CWA, so kept low POPs in for eastern Hudspeth and Otero
Counties.
Tuesday through Saturday...back door front begins moving in Monday
afternoon, although better push isn't until Tuesday afternoon.
This easterly push will distribute moisture more evenly across the
CWA, hence higher POPs begin all areas for most of this period.
Modest MUCAPES and good shear environment point to the possibility
of some severe thunderstorms. ECMWF quite similar to GFS with
overall synoptic pattern, but not as bullish with the QPF. Looks
like Wed/Thur will be the best window for thunderstorms. New
closed low forms over Arizona Wednesday night, adding some upper
dynamics to the mix.
&&
.AVIATION...Valid 24/00Z-25/00Z...
A moisture plume from Mexico is bringing some moisture to the area
through the forecast period. Risk of isolated to scattered showers
and thunderstorms all areas 00Z-06Z the east of the Rio Grande 06Z-
12Z then SE Hudspeth County after 12Z SCT060 SCT100 SCT160 except
briefly in shower and thunderstorm areas SCT-BKN040 BKN-OVC100 2SM
TSRA WIND GUSTS 30-40KTS. Brief MVFR IFR in heavier showers. After
12Z all areas except SE Hudspeth County; ClR TO SCT060 SCT120. Winds
gnly until 06Z then SW08KTS.
&&
.FIRE WEATHER...
A deepening upper level trough over the western U.S. is pulling some
enhanced mid-level moisture into areas near and east of the Rio
Grande today. This will result in an increase in showers and
thunderstorms through Saturday. Drier air will persist over SW New
Mexico. Temperatures will slowly drop to near normal by Sunday. A
backdoor cold front will bring cooler temperatures and more
widespread precipitation by Tuesday, mainly for areas east of the
Continental Divide.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 65 85 63 86 / 30 0 0 0
Sierra Blanca 62 84 62 84 / 40 0 0 20
Las Cruces 56 83 55 83 / 0 0 0 0
Alamogordo 59 84 58 84 / 20 0 0 10
Cloudcroft 45 65 46 65 / 30 0 0 30
Truth or Consequences 55 82 53 83 / 0 0 0 0
Silver City 51 79 52 78 / 0 0 0 0
Deming 52 82 51 83 / 0 0 0 0
Lordsburg 50 80 50 80 / 0 0 0 0
West El Paso Metro 65 85 63 84 / 20 0 0 0
Dell City 62 84 62 85 / 50 0 10 30
Fort Hancock 65 86 65 87 / 40 0 0 10
Loma Linda 64 83 62 84 / 30 0 0 10
Fabens 65 86 64 86 / 30 0 0 0
Santa Teresa 62 85 59 84 / 0 0 0 0
White Sands HQ 60 84 58 84 / 10 0 0 0
Jornada Range 57 84 55 84 / 0 0 0 0
Hatch 55 84 53 84 / 0 0 0 0
Columbus 55 84 53 84 / 0 0 0 0
Orogrande 63 84 60 85 / 20 0 0 10
Mayhill 52 78 52 73 / 40 0 10 30
Mescalero 51 76 51 74 / 30 0 0 20
Timberon 51 75 52 73 / 30 0 0 30
Winston 48 81 46 80 / 0 0 0 0
Hillsboro 52 81 51 83 / 0 0 0 0
Spaceport 55 83 53 82 / 0 0 0 0
Lake Roberts 45 79 44 79 / 0 0 0 0
Hurley 51 80 52 80 / 0 0 0 0
Cliff 45 77 47 80 / 0 0 0 0
Mule Creek 46 76 47 79 / 0 0 0 0
Faywood 51 79 50 82 / 0 0 0 0
Animas 49 82 49 81 / 0 0 0 0
Hachita 50 83 49 82 / 0 0 0 0
Antelope Wells 50 83 50 84 / 0 0 0 0
Cloverdale 51 79 50 81 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for NMZ414>417.
TX...Flash Flood Watch through late tonight for TXZ419>424.
&&
Hefner/Novlan
Hazardous weather outlook, Sep 23, 10:56 AM MST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1156 AM MDT Sat Sep 23 2017
NMZ401>411-241800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
1156 AM MDT Sat Sep 23 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms this afternoon and early evening, mainly
over the Black Range.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No weather hazards expected Sunday through Tuesday. Scattered
thunderstorms developing Wednesday through Friday. A few of these
storms could become severe with large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ412>417-TXZ418>424-241800-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1156 AM MDT Sat Sep 23 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.
.DAY ONE...This Afternoon and Tonight.
.Flash Flood Watch in effect through Sunday morning...
Isolated thunderstorms this afternoon and most of tonight. A few
storms could produce heavy rainfall and local flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Slight chance of thunderstorms Sunday and Monday. A better chance
of thunderstorms Tuesday through Friday. A few of these storms
could become severe with large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
In the hours before
Special weather statement, Sep 23, 3:06 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
406 PM MDT SAT SEP 23 2017
TXZ420>424-232245-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
406 PM MDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 445
PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Esperanza, or 14 miles east of Fort Hancock,
moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Hudspeth
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3113 10555 3122 10573 3165 10550 3151 10523
TIME...MOT...LOC 2206Z 210DEG 24KT 3124 10560
GRZYWACZ
Special weather statement, Sep 23, 4:08 PM MST, 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
508 PM MDT SAT SEP 23 2017
TXZ421-422-424-240000-
Southern Hudspeth Highlands TX-Salt Basin TX-
Rio Grande Valley of Eastern Hudspeth County TX-
508 PM MDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 600 PM MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Sierra Blanca, moving northeast at 40 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Sierra Blanca and Quitman Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3103 10552 3133 10551 3170 10494 3124 10498
TIME...MOT...LOC 2308Z 231DEG 37KT 3126 10535
GRZYWACZ
Thunderstorm Wind, Hudspeth
- When
- September 23, 4:20 PM MST
- Where
- Hudspeth County, 0.35 mi NNE of Dell City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.935, -105.198
The Sheriff reported downed power lines in Dell City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 23, 20171 death · 1 event
- Wildfire in California, September 23, 2017$2.0 million · 1 event
- Damaging Winds and Lightning Strike in Mississippi, September 23, 2017$151,000 · 60 kt wind · 8 events
- Damaging Winds in Alabama, September 23, 201761 kt wind · 3 events
- Frost and Freeze in California, September 23, 20172 events
- Frost and Freeze in Oregon, September 23, 20172 events
- Winter Weather in Colorado, September 23 to 24, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 23, 20172 events
- Hail and Damaging Wind in Texas, September 23, 20172.5 in hail · 2 events
- Frost and Freeze in Montana, September 23, 20171 event
- Rip Current in North Carolina, September 23 to 26, 20171 event
- Hail in Colorado, September 23, 20170.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722184.